Alert archive / Missouri / Winter Weather Advisories in 2021
Winter Weather Advisory 1, NWS Kansas City, MO
NWS Kansas City, MO issued this winter weather advisory at Jan 14, 2021, 3:22 AM CST for 36 counties in Missouri; 6 counties in Kansas. It took effect at Jan 15, 2021, 12:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2021, 3:22 AM CST (09:22 UTC)
- In effect from
- Jan 15, 2021, 12:00 AM CST
- Expired
- Jan 15, 2021, 6:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Kansas City, MO
All 42 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2460 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this winter weather advisory went out at Jan 13, 11:06 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Jan 13, 11:06 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1106 PM CST Wed Jan 13 2021
.Discussion...
Issued at 325 PM CST WED JAN 13 2021
Key Points:
-Fairly significant change in the weather is expected tomorrow as a
strong cold front works through the region early on Thursday. Gusty
northwest winds are expected through the day on Thursday, strongest
across northwestern Missouri.
-A second surge of wind is expected on Friday. Snow-with minor
accumulations- is expected to accompany these strong winds,
potentially creating hazardous conditions on Friday.
Detailed discussion...
Mild night ahead with west to southwest winds continuing ahead of a
strong cold front that will approach from the northwest early on
Thursday. Compressional warming ahead of the front will lead to
temperatures at 925 hpa warming to near 10C near 06Z Thursday,
keeping surface temperatures in the 40s F through much of the night.
As the strong cold front moves through the region early on Friday,
lift is strong enough could see some light rain showers develop.
Have continued to focus pops across north central and northeast
Missouri where rain showers look most likely. Small potential that
rain may mix with snow behind the front for an hour or two Thursday
morning across northern Missouri as cooler air works into the region
behind the front. Am not expecting any snow accumulations on
Thursday.
Strong low level cold air advection along with pressure
rises near 6mb/3 hr immediately behind the front across far eastern
KS into western Missouri will likely lead to strong wind gusts for a
few hours immediately behind the front. As the front works east,
pressure rises weaken some, but low level cold air advection still
remains brisk, leading to a short period of higher winds immediately
behind the front. Thereafter, unidirectional wind shear along with
steep low level lapse rates will promote gusty winds through the
daylight hours. GFS lapse rates are significantly stronger and
deeper than the NAM, potentially suggesting borderline high wind
warning criteria across northwestern Missouri. With winds near 40
knots at 925 hpa, and 45 knots at 850 hpa, have raised winds and
wind gusts through the day Thursday and issued a wind advisory for
northwest Missouri where strongest wind gusts are expected through
the afternoon hours on Thursday. Depending on how deep mixing is,
there would be the potential for upgrade to high wind warning across
portions of the area/expansion of the wind advisory across
northwestern Missouri.
Upper trough is expected to deepen as it works into the Great Lakes
region Thursday night into Friday morning with mid level wave
rotating around the upper low dropping into Missouri from the north
on Friday. With this wave comes a secondary push of strong low
level winds, along with light snow around the region. Have
significantly raised Pops on Friday with deep dendritic zone
extending from ~850-600 mb. Have also raised winds on Friday.
Where there is accumulating snow, conditions will be unpleasant
with strong northwest winds and wind chills in the teens and lower
20s. Accumulating/blowing snow will likely result in travel
impacts around the region.
Thereafter, Missouri remains in northwest flow around stationary low
in the Hudson Bay region. Periodic waves are expected to move
through, but looks to be fairly moisture starved. With active short
term, did not make any changes to the blend in the outer periods,
which advertises fairly seasonal temperatures and dry conditions for
the time being.
&&
.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1057 PM CST WED JAN 13 2021
Still looking at gusty conditions through the morning hours on
Thursday, with some scattered light showers that likely won't
accumulate much or contribute to flight category changes. Light
snow along with the gusty winds moves in toward the very end of
this forecast period, so in the overnight hours Friday morning
look for reduced visibility. But for the next 24 hours, just gusty
winds will contribute to dangerous approaches to the terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 3 AM to 6 PM CST Thursday for KSZ025-102>105.
MO...Wind Advisory from 3 AM to 6 PM CST Thursday for MOZ001>005-
011>014-020>022-028>030-037.
&&
Discussion...BT
Aviation...LeightonHazardous weather outlook, Jan 13, 4:04 PM CST, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 404 PM CST Wed Jan 13 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-142215- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 404 PM CST Wed Jan 13 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, strong northwest winds are expected with wind gust up to 35-45 mph. Light rain is possible for most of Thursday. Strong northwest winds are also expected on Friday. Snow and blowing snow is expected on Friday as well. Where snow accumulates, travel will likely be impacted. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 12:56 AM CST | High Wind Warning | EAX | Andrew, Atchison, Buchanan, Holt, Nodaway | 5 hr |
| Jan 14, 3:22 AM CST | Blizzard Warning | EAX | Andrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more | 35 hr |
| Jan 14, 5:59 PM CST | Wind Advisory | EAX | Bates | 24 hr |
Nearby
Winter Weather Advisories in Missouri, 2021Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.